First, I must apologize for having ignored the blog over the last two weeks. I have been intensely focused on the launch of a new project that we at Malecare have been developing. It has managed to take up every available second of my time. At this moment, I am not able to describe much about the project, but I can share with you that it involves developing an alternative platform to fund cancer research. At the current time I am working with many prostate cancer researchers to develop informational descriptions about their research. We are coming to the end of this phase and will be ready to launch the rest of the program. Needless to say, I will fill you in on the entire project as soon as possible as part of the project will involve your help.
Now, I will move on to the today’s post.
I have been having a number of conversations and emails recently about the use of estrogen for hormone therapy (ADT). I am assuming this has been prompted by my last post of
March 18: UNDERSTANDING & USING ESTROGEN AS HORMONE THERAPY (ADT)
In that post I discussed estrogens as an alternative to standard hormone therapy (ADT) using luteinizing hormone-releasing hormone (LHRH) analogs. Since then I have stumbled upon an addition study examining estrogen use in ADT and its relationship to fasting glucose and cholesterol in a cohort of men with advanced prostate cancer.
Ruth E. Langley, MRCP, of the Medical Research Council’s clinical trials unit, and colleagues from several other sites in the United Kingdom conducted the open-label, randomized phase 2 trial to determine whether parenteral estrogen could reduce the toxic effects of luteinizing hormone-releasing hormone agonists in advanced prostate cancer therapy.
The trial consisted of men with locally advanced or metastatic prostate cancer scheduled to start indefinite hormone therapy.
The trial had a 2:1 randomization ratio of estrogen to a luteinizing hormone-releasing hormone agonists administered according to local practice. The analysis included 169 men assigned to four self-administered estrogen patches at a dose of 100 mcg per 24 hours to be changed twice weekly, and 85 men assigned to receive a luteinizing hormone-releasing hormone agonist. Castrate testosterone concentrations were defined as 1.7 nmol/L or lower. When this point was reached, men were assigned three estrogen patches to be changed twice weekly.
Cardiovascular morbidity or mortality served as the primary study endpoints.
Three month results indicated that 92% of the 121 men in the estrogen cohort and 93% of 75 men in the hormone agonist cohort had reached castrate testosterone concentrations, numbers that were very similar.
The median follow-up duration was 19 months (interquartile range, 12-31 months). At this time point, 24 cardiovascular events occurred. There were 18 events among 17 men (10.1%; 95% CI, 6.0-15.6) in the estrogen group and six events among six men (7.1%; 95% CI, 2.7-14.9) in the hormone agonist group. Half of the 18 events in the estrogen group occurred before crossing over to hormone agonists.
At 12 months, men in the estrogen group experienced a mean change in fasting glucose concentrations of –0.16 mmol/L (–2.4%) compared with a change of 0.33 mmol/L (5.5%) in the luteinizing hormone-releasing hormone agonists group (P=.004). The mean changes for fasting cholesterol were –0.23 mmol/L (–3.3%) for estrogen and 0.2 mmol/L (4.1%) for hormone agonists (P<.0001).
The 6-month adverse event analysis results indicated that gynecomastia occurred in 75% of 138 men in the estrogen arm and 19% of 78 men in the hormone agonist arm.
Hot flushes occurred in 25% of estrogen patients and 56% of hormone agonist patients, whereas dermatological problems were reported in 42% of the estrogen group and 13% of the hormone agonist group.
According to Fred Saad, MD, FRCS, professor of surgery/urology, Chairman of the Division of Urology and Director of Urologic Oncology at the University of Montreal Health Center, “The study, although small and with short follow-up, does provide reassuring data in terms of cardiovascular risk, but efficacy needs to be confirmed.” He also wrote in accompanying editorial; “Normally, efficacy of